MD, PhD, MAE, FMedSci, FRSB, FRCP, FRCPEd.

I have reported about Lyma twice before (see here and here). So, why again? I know, it’s just a supplement, but it is still a special case because

  • it is being marketed very aggressively,
  • it is the “world’s 1st super supplement”,
  • we have on this blog a long debate with one of the experts responsible for Lyma.

On 18 March 2019, Paul Clayton, a clinical pharmacologist employed by the firm, stated the following about Lyma: you will realise that all the actives bar one (the ashwagandha) are food derivates / extracts. I take this to mean that, except for ashwagandha, all the ingredients of Lyma ought to be inherently safe. If we accept this for a moment (even though I am not sure that it is entirely correct), it means that ashwagandha determines the safety of Lyma more than any of the other ingredients. Paul Clayton also assured us that Lyma is totally safe, meaning that no serious concerns about ashwagandha’s safety have been reported.

Sadly, this does not seem to be quite true. There have been several reports of liver injury after the consumption of the herbal remedy. Here is another article that is not Medline-listed: Inagaki K, Mori N, Honda Y, Takaki S, Tsuji K, Chayama K. A case of drug-induced liver injury with prolonged severe intrahepatic cholestasis induced by Ashwagandha. Kanzo 2017; 58: 448-54.  (20 year old man developed jaundice a month after increasing the dose of ashwagandha [bilirubin 20.7 mg/dL, ALT 94 U/L, Alk P 343 U/L, INR 1.02], jaundice persisting for more than 2 months, but ultimately resolving).

Perhaps the most concerning paper is this latest article:

Background & aims: Ashwagandha (Withania somnifera) is widely used in Indian Ayurvedic medicine. Several dietary supplements containing ashwagandha are marketed in the US and Europe, but only one case of drug-induced liver injury (DILI) due to ashwagandha has been published. The aim of this case series was to describe the clinical phenotype of suspected ashwagandha-induced liver injury.

Methods: Five cases of liver injury attributed to ashwagandha-containing supplements were identified; three were collected in Iceland during 2017-2018 and two from the Drug-Induced Liver Injury Network (DILIN) in 2016. Other causes for liver injury were excluded. Causality was assessed using the DILIN structured expert opinion causality approach.

Results: Among the five patients, three were males; mean age was 43 years (range 21-62). All patients developed jaundice and symptoms such as nausea, lethargy, pruritus and abdominal discomfort after a latency of 2-12 weeks. Liver injury was cholestatic or mixed (R ratios 1.4-3.3). Pruritus and hyperbilirubinaemia were prolonged (5-20 weeks). No patient developed hepatic failure. Liver tests normalized within 1-5 months in four patients. One patient was lost to follow-up. One biopsy was performed, showing acute cholestatic hepatitis. Chemical analysis confirmed ashwagandha in available supplements; no other toxic compounds were identified. No patient was taking potentially hepatotoxic prescription medications, although four were consuming additional supplements, and in one case, rhodiola was a possible causative agent along with ashwagandha.

Conclusions: These cases illustrate the hepatotoxic potential of ashwagandha. Liver injury is typically cholestatic or mixed with severe jaundice and pruritus, but self-limited with liver tests normalizing in 1-5 months.

In the lengthy exchanges between Paul Clayton and others on my blog – truly worth reading! – Paul assured us all that he is a serious scientist who would not mislead the consumer. At the time, he might not have been aware of the above-mentioned reports (the most recent of the above-mentioned papers was published in April 2020). Today, however, he must know of these concerns. Therefore, we can soon expect some serious measures from him and his employers, the firm that manufactures/sells Lyma.

I wonder what they will do. As far as I can see, it will have to be the voluntary withdrawal of Lyma from the market or, at the very least, the inclusion of a warning in all their materials:

“This product may cause severe liver damage”.

12 Responses to Lyma, the “world’s 1st super supplement”, might cause severe liver damage

  • He may well consider himself a “ serious scientist who would not mislead the consumer”. But he sure tries his best to destroy this self-evaluation in his own blog (link in the professor’s post)

  • I met Paul Clayton on two occasions, and I would say his knowledge of health supplements and conventional medicine is certainly greater than the average lay-person (!)
    However, I’ve studied a number of his recommendations and theories and disagreed with many of them. He is – or has been – involved with a variety of health supplement manufacturers, some of them Network Marketing outfits promoting very expensive products… though his endorsement is usually sufficient to create confidence in a section of the buying public.

  • Just happened upon this post while researching supplements for a project – I am a little unclear. Are you saying that all Ashwagandha may cause severe liver damage or specifically the Lyma supplement only?

    • the latter – and I am not just saying so, but providing the evidence for it.

      • Hi Edzard, many thanks for your response – it’s really appreciated as is your blog which is sending me in so many directions in my studies – may I ask why does this just applies to the Lyma supplement as the references given are just relating to generic ashwagandha not that supplement brand name?

  • Dear Professor Ernst,
    Thank you for all your work. I very much enjoyed your presentation a few years ago on CAM.
    A friend has been taking a supplement called FS-Greens (Free Soul). One of the named ingredients is ‘Ashwagandha powder KSM-66’. She has recently been suffering from severe abdominal pain and has been diagnosed on ultrasound with possible gallbladder/bile duct sludge. This might be cholestasis, but we are advising from a distance. Could this be caused by her supplement containing Ashwagandha???
    Many thanks.

  • Dear Professor Ernst,

    Thank you for your reply and I understand that you would not wish to comment on an indiviual case.

    I have found some further information on the US National Institute of Health web-site, which suppports your blog:
    ‘What Do We Know About Safety?
    Ashwagandha may be safe when taken in the short term (up to 3 months). There is not enough information to allow conclusions about its long-term safety to be reached.
    In some individuals, ashwagandha preparations may cause drowsiness, stomach upset, diarrhea, and vomiting.
    Although it is rare, there have been a number of cases that link liver injury to ashwagandha supplements.
    Ashwagandha should be avoided during pregnancy and should not be used while breastfeeding.’

    Source: https://www.nccih.nih.gov/health/ashwagandha

    I can see no obvious warnings about potential harm on either the Lyma or Free Soul web-sites
    Thank you again.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Subscribe via email

Enter your email address to receive notifications of new blog posts by email.

Recent Comments

Note that comments can be edited for up to five minutes after they are first submitted but you must tick the box: “Save my name, email, and website in this browser for the next time I comment.”

The most recent comments from all posts can be seen here.

Archives
Categories